Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 36, NWS Albuquerque, NM

May 15, 2021Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2021, 6:26 PM MDT for Union County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 6:26 PM MDT (00:26 UTC)
Expired
May 15, 2021, 7:00 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 158 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS55 KABQ 160026
SVRABQ
NMC059-160100-
/O.NEW.KABQ.SV.W.0036.210516T0026Z-210516T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
626 PM MDT Sat May 15 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 700 PM MDT.

* At 625 PM MDT, a severe thunderstorm was located near Sedan, or 17
  miles north of Amistad, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3591 10307 3625 10335 3643 10304 3592 10304
TIME...MOT...LOC 0025Z 241DEG 24KT 3617 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
514 
WWUS55 KABQ 160039
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
639 PM MDT Sat May 15 2021

NMC059-160100-
/O.CON.KABQ.SV.W.0036.000000T0000Z-210516T0100Z/
Union-
639 PM MDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL UNION COUNTY...

At 639 PM MDT, a severe thunderstorm was located 9 miles northeast of
Sedan, or 19 miles southeast of Clayton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3591 10307 3624 10325 3637 10305 3592 10304
TIME...MOT...LOC 0039Z 241DEG 24KT 3622 10299 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
951 
WWUS55 KABQ 160050
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
650 PM MDT Sat May 15 2021

NMC059-160100-
/O.EXP.KABQ.SV.W.0036.000000T0000Z-210516T0100Z/
Union-
650 PM MDT Sat May 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3591 10307 3624 10325 3637 10305 3592 10304
TIME...MOT...LOC 0050Z 241DEG 24KT 3625 10292 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:02 PM MDT, 24 minutes earlier.

Area forecast discussion, May 15, 6:02 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
602 PM MDT Sat May 15 2021

.AVIATION...
00Z TAF CYCLE
Mesoscale models depict a broken line of thunderstorms over NM's
eastern most counties gradually shifting eastward into TX early this
evening. Isolated and gusty showers and thunderstorms will then
linger in its wake across much of the forecast area until sunset,
except into the late night hours across north central and eastern
areas. Low clouds will then produce MVFR and IFR conditions across
parts of the eastern plains tonight until mid morning on Sunday. The
greatest confidence is south of the Caprock including KCVN and KROW
at this time; however, there is a risk that low clouds will impact
KLVS, KTCC, and KCAO as well. Dry and gusty southwest winds will
develop on Sunday, except for scattered to numerous showers and
thunderstorms that will develop with the arrival of another backdoor
cold front over northeast and eventually far east central areas
during the afternoon and evening.

44

&&

.PREV DISCUSSION...302 PM MDT Sat May 15 2021...
.SYNOPSIS...
Showers and thunderstorms will continue through this evening across
the Land of Enchantment. Some storms may be severe with damaging wind
gusts and large hail across far eastern New Mexico. Drier southwest
winds will spread across much of the state on Sunday, but a few
strong to severe storms will remain possible across far northeast
areas. Severe weather potential will continue for portions of eastern
New Mexico each afternoon next week. Due to the elevated storm
chances and cloud cover, high temperatures for the next week will
mainly be near or below normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
A storm over north central CA will drift southeast into western AZ
Sunday and central AZ Sunday night. At the surface, low level drying
is occurring in western and central NM as dewpoints have lowered
into the 20s. Across the eastern plains dewpoints are in the 40s.
This will be the focus for thunderstorms the rest of this afternoon
into early tonight. In fact, isolated severe thunderstorms are a
possibility along the far eastern plains near the TX border. From
the Continental to the RGV a few dry storms are likely with strong
wind gusts to 50 mph. Things will quiet down tonight with above
normal lows. Low clouds and patchy fog may grip the eastern plains
overnight, while a wind shift will hug the far northeast plains.

A weak ridge of high pressure will settle over NM Sunday with
overall drier conditions. Enough moisture may still exist in the
east for isolated to scattered showers and thunderstorms. The above
mentioned wind shift will still be in the northeast and could be the
focus for a few strong to severe thunderstorms. Highs Sunday will be
near to a little above normal just about everywhere.

LONG TERM...(MONDAY THROUGH FRIDAY)...
A Pacific low will shift eastward across northern New Mexico late
Monday through Tuesday. On Monday, a boundary will be draped across
northeast/east central New Mexico from the previous days convection
near the CO border. Low level upslope onto the Sangre de Cristo
Mountains will allow convection to develop by late morning, before
shifting eastward through the afternoon. 30-40kts of bulk shear and
steep mid level lapse rates yielding 1000-1500 J/KG MLCAPE will allow
for some organized severe storms, with large hail and damaging winds
the main threats. As the low translates eastward on Tuesday, shear
values will decrease, but the boundary from the previous day will
have inevitably pushed farther to the south and west. Therefore,
storms should again initiate on the Central Mountain Chain, though
this time extending southward to the Sacramento Mtns. Slower storm
motions will be in store, but should generally shift toward the
southeast. Storms may not be as organized as Monday, but should
still have strong lapse rates beneath the low, thus a few strong to
perhaps severe storms are possible. Isolated to scattered storms will
be possible west of the Central Mountain Chain on Tuesday as well,
but would be aided by the boundary if it pushed through the gaps of
the Central Mountain Chain Monday night and replenished some low
level moisture.

A shortwave ridge will cross NM on Wednesday, though there will
be plenty of moisture around for additional showers and
thunderstorms. Though thunderstorms will be possible nearly anywhere,
if a boundary exists across northeast NM from the previous days
convection, it will be a focus for any stronger storms.

The GFS is the outlier on Thursday. It quickly swings across a potent
shortwave trough across NM, which in turn, results in widespread
thunderstorms. Since other operational and ensemble models do not
show this feature, the GFS was largely discounted. Thus, while there
may be isolated to scattered storms, they should not be as widespread
as what the GFS suggests.

As the next upstream Pacific low moves over the Great Basin on
Friday, southwesterly flow will increase over NM and drier air aloft
should push into western NM. Meanwhile, the dryline across eastern NM
will sharpen. Strong to severe thunderstorms will be possible along
and east of the dryline during the afternoon and evening.

CHJ/34

&&

.FIRE WEATHER...
A slow moving storm is over north central CA this afternoon and it
will drift southeast tonight and Sunday, with the center near Las
Vegas Sunday evening. It will crawl across northern AZ Sunday night
and reach the Four Corners region Monday. Additional energy rotating
around the upper low will stall the system over NM Tuesday, then
will finally move east of the state Wednesday.

Expect an increase in lightning activity through this evening, with
wetting storms across eastern New Mexico and drier storms along/west
of the RGV. A wind shift in the northeast will stall there tonight
and Sunday. Most places will dry out Sunday except the northeast.
Near critical fire weather conditions are possible for an hour or
two over western NM.

Monday and Tuesday will be increasingly more moist with thunderstorm
coverage increasing each day. Even though a weak ridge of high
pressure will be over NM Wednesday, residual moisture will keep the
atmosphere pretty active. A disturbance crossing Thursday will also
prolong our shower and thunderstorm chances. Some drying is possible
late next week into the weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 15, 3:05 AM MDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Sat May 15 2021

NMZ201>241-161130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Sat May 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another round of strong to severe thunderstorms will return to northeast
and far eastern New Mexico this afternoon. Large hail and damaging
wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorm chances persist across northeast New Mexico
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, May 15, 5:29 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             15 ESE RATON            36.78N 104.20W
05/15/2021  E1.00 INCH       COLFAX             NM   SOCIAL MEDIA

            HAIL COVERING HIGHWAY 64 11-12 MILES WEST OF CAPULIN

&&

EVENT NUMBER ABQ202102237

JLS
Special weather statement, May 15, 5:41 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
541 PM MDT Sat May 15 2021

NMZ234-235-160015-
Curry County-Quay County-
541 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES UNTIL 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Logan to near Grady.
Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clovis, San Jon, Grady, Nara Visa, Broadview, Wheatland, Bellview,
Pleasant Hill and Bard.

This includes Interstate 40 between Mile Markers 353 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3455 10339 3560 10338 3566 10304 3449 10305
TIME...MOT...LOC 2341Z 250DEG 18KT 3553 10332 3478 10331

Shoemake
Special weather statement, May 15, 5:43 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
543 PM MDT Sat May 15 2021

NMZ236-160015-
Roosevelt County-
543 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milnesand, or 29 miles north of Tatum, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Milnesand and Lingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3357 10346 3376 10347 3381 10312 3357 10306
TIME...MOT...LOC 2343Z 263DEG 17KT 3368 10330

Shoemake
Local storm report, May 15, 5:51 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             PORTALES                34.18N 103.34W
05/15/2021  E1.00 INCH       ROOSEVELT          NM   SOCIAL MEDIA

&&

EVENT NUMBER ABQ202102238

JLS
Special weather statement, May 15, 6:14 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Sat May 15 2021

NMZ236-160045-
Roosevelt County-
614 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bledsoe, or 19 miles west of Morton, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Roosevelt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3357 10307 3357 10313 3368 10322 3382 10305
      3358 10305
TIME...MOT...LOC 0014Z 238DEG 15KT 3366 10310

Shoemake
Local storm report, May 15, 6:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
622 PM MDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/15/2021  M59 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ202102239

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:55 PM MDTSpecial Weather StatementABQUnion35 min
May 16, 3:37 PM MDTSpecial Weather StatementABQUnion23 min
May 16, 3:54 PM MDTSevere Thunderstorm WarningABQUnion51 min
May 16, 4:44 PM MDTSpecial Weather StatementABQUnion31 min
May 16, 4:54 PM MDTSevere Thunderstorm WarningABQUnion51 min
May 16, 5:13 PM MDTSpecial Weather StatementABQUnion32 min
May 16, 5:41 PM MDTSpecial Weather StatementABQUnion34 min
May 16, 5:42 PM MDTSpecial Weather StatementABQUnion33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.